Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 714, NWS Memphis, TN

September 14, 2011Alcorn County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Sep 14, 2011, 4:26 PM CDT for Alcorn County, Prentiss County, Tishomingo County, Mississippi. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2011, 4:26 PM CDT (21:26 UTC)
Expired
Sep 14, 2011, 5:15 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Alcorn County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 99 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 5:00 PM CDTHAIL 0.25Thrashers, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS54 KMEG 142126
SVRMEG
MSC003-117-141-142215-
/O.NEW.KMEG.SV.W.0714.110914T2126Z-110914T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HINKLE...OR
  NEAR BOONEVILLE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IUKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3488 8812 3467 8813 3469 8865 3483 8864
TIME...MOT...LOC 2126Z 271DEG 18KT 3474 8853

$$


RRH
3 follow-up statements
739 
WWUS54 KMEG 142132
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT WED SEP 14 2011

MSC003-117-141-142215-
/O.CON.KMEG.SV.W.0714.000000T0000Z-110914T2215Z/
TISHOMINGO MS-PRENTISS MS-ALCORN MS-
432 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN ALCORN...NORTHEASTERN PRENTISS AND CENTRAL
TISHOMINGO COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PING PONG SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RIENZI...OR 6 MILES NORTHEAST OF BOONEVILLE...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IUKA...
RIENZI...BACON SPRINGS...HOLTS SPUR...WALKER SIDING...HAZARD
SWITCH...BLYTHE CROSSING...OLDHAM AND HOLCUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3483 8858 3488 8812 3467 8813 3469 8859
TIME...MOT...LOC 2132Z 271DEG 18KT 3474 8849

$$


RRH
134 
WWUS54 KMEG 142156
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT WED SEP 14 2011

MSC003-117-141-142215-
/O.CON.KMEG.SV.W.0714.000000T0000Z-110914T2215Z/
TISHOMINGO MS-PRENTISS MS-ALCORN MS-
456 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN ALCORN...NORTHEASTERN PRENTISS AND CENTRAL
TISHOMINGO COUNTIES...

AT 457 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING HALF
DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR HOLCUT...OR 11 MILES SOUTHWEST OF IUKA...
MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO IUKA...
RIENZI...HOLTS SPUR...BLYTHE CROSSING...OLDHAM AND HOLCUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3483 8858 3481 8812 3467 8813 3469 8859
TIME...MOT...LOC 2157Z 281DEG 19KT 3471 8833

$$


RRH
412 
WWUS54 KMEG 142210
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
510 PM CDT WED SEP 14 2011

MSC003-117-141-142220-
/O.EXP.KMEG.SV.W.0714.000000T0000Z-110914T2215Z/
TISHOMINGO MS-PRENTISS MS-ALCORN MS-
510 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALCORN...
NORTHEASTERN PRENTISS AND CENTRAL TISHOMINGO COUNTIES WILL EXPIRE AT
515 PM CDT...

AT 510 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3483 8858 3481 8812 3467 8813 3469 8859
TIME...MOT...LOC 2210Z 281DEG 19KT 3470 8825

$$


RRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:04 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 14, 2:04 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
204 PM CDT WED SEP 14 2011

.DISCUSSION...

A COLD FRONT THAT CURRENTLY STRETCHES FROM NEAR POPLAR BLUFF MO TO
HOT SPRINGS AR WILL CONTINUE TO MOVE EAST THROUGH THE MIDSOUTH
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR OUT
AHEAD OF THE FRONT. SOME STORMS MAY BECOME STRONG TO SEVERE
THROUGH THE EVENING HOURS. COOLER AND DRIER AIR WILL BEGIN TO
FILTER INTO THE AREA BEHIND THE FRONT. LOWS WILL BE IN THE MID
50S TO THE MID 60S.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA ON THURSDAY AND WILL
REMAIN OVER THE CWA THROUGH THE END OF THE WEEK. BY SATURDAY...THE
HIGH WILL SHIFT EAST. EXPECT COOL AN DRY WEATHER TO PREVAIL WITH THE
HIGH. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY. HIGHS ON THURSDAY
WILL FEEL VERY AUTUMN LIKE WITH READINGS IN THE UPPER 60S TO MID
70S. LOWS THURSDAY NIGHT WILL DROP DOWN INTO THE MID 40S TO LOWER
50S. A GRADUAL WARMING TREND IS EXPECTED THEREAFTER. HIGHS BY
SATURDAY WILL BE BACK INTO THE UPPER 70S TO LOWER 80S.

BY SUNDAY...SOUTHERLY FLOW RETURNS TO THE MIDSOUTH. AN INCREASE IN
MOISTURE WILL OCCUR AS A RESULT. IN ADDITION...SEVERAL UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE REGION BRINGING CHANCES FOR
SHOWERS AND THUNDERSTORMS TO THE AREA INTO EARLY NEXT WEEK. HIGHS
WILL BE IN THE MID 80S WITH LOWS IN THE 60S.

MONDAY NIGHT INTO WEDNESDAY...A COLD FRONT WILL TRY TO MOVE INTO THE
AREA CONTINUING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGHS
WILL REMAIN IN THE 80S WITH LOWS IN THE 60S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

AN APPROACHING AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE MID SOUTH THIS AFTERNOON AND THIS EVENING. THIS
WILL RESULT IN A CHANCE FOR SHOWERS AND THUNDERSTORMS AT TAF
SITES. BASED ON LATEST RADAR/SHORT TERM TRENDS ADJUSTED TEMPO FOR MKL
TO 14/18-20Z...AND NARROWED TIME FRAME OF BEST THUNDER POTENTIAL
AT MEM/JBR TO 14/21-23Z...AND TUP TO 14/23-15/01Z. VFR CEILINGS
ANTICIPATED TO DROP TO MVFR/IFR CONDITIONS LATER TONIGHT AS THE
COLD FRONT PUSHES SOUTH OF TAF SITES. WINDS WILL ALSO VEER
NORTHWEST TO NORTH AND INCREASE TO BETWEEN 12 TO 15 KTS WITH
OCCASIONAL GUSTS TO BETWEEN 20 TO 25 KTS.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  59  71  54  73 /  40  10  10  10
MKL  60  68  47  71 /  60  10  10  10
JBR  55  69  50  71 /  30  10  10  10
TUP  63  73  52  75 /  60  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 3:16 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT WED SEP 14 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
316 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH THIS AFTERNOON INTO THIS EVENING AHEAD OF A COLD FRONT.
THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

KRM

In the hours before

Special weather statement, Sep 14, 12:02 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT WED SEP 14 2011

ARZ028-TNZ048-049-141730-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1202 PM CDT WED SEP 14 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FULTON AT 1202 PM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND WILSON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3575 8959 3553 8951 3545 8992 3552 9003
      3561 9007
TIME...MOT...LOC 1702Z 252DEG 21KT 3556 8986
Local storm report, Sep 14, 1:27 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
127 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             GILT EDGE               35.53N 89.83W
09/14/2011  E1.00 INCH       TIPTON             TN   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

&&

CJC
Local storm report, Sep 14, 3:17 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             RIPLEY                  34.73N 88.94W
09/14/2011  E1.00 INCH       TIPPAH             MS   TRAINED SPOTTER

0305 PM     FLASH FLOOD      RIPLEY                  34.73N 88.94W
09/14/2011                   TIPPAH             MS   TRAINED SPOTTER

            WATER COVERING THE ROADWAY AT THE INTERSECTION OF
            HIGHWAYS 4 AND 16. ALSO LOCALIZED FLOODING NEAR RIPLEY
            ELEMENTARY SCHOOL.

&&

CDG

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:17 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah43 min
Sep 14, 3:58 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah32 min
Sep 14, 4:27 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo48 min
Sep 14, 4:54 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo51 min
Sep 14, 5:15 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee45 min
Sep 14, 5:23 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo52 min
Sep 14, 5:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss, Tishomingo50 min
Sep 14, 5:55 PM CDTFlash Flood WarningMEGItawamba, Prentiss, Tishomingo3 hr
Sep 14, 5:59 PM CDTSpecial Weather StatementMEGItawamba31 min
Sep 14, 6:27 PM CDTSpecial Weather StatementMEGItawamba18 min
Sep 14, 6:28 PM CDTSevere Thunderstorm WarningMEGTunica32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.